Always Read the label


English: Example generic ibuprofen container.

English: Example generic ibuprofen container. (Photo credit: Wikipedia)

Advil Liquid Gel Bottle

Advil Liquid Gel Bottle (Photo credit: Wikipedia)

My tag-line says, “Always read the label.” You might be surprised by reading the list of ingredients. Not just on food items, either. If the list on food is mostly words you couldn’t pronounce with a doctorate in chemistry, chances are, you don’t really want to eat that food. For now, let’s talk about over-the-counter medicines and household cleaners.

Do you remember when non-steroid anti-inflammatory medicines were all the rage in treating everything from migraines to arthritis? The main ingredient is ibuprofen. There are brand name medicines with this ingredient and there are generics that just contain ibuprofen. I was in my local pharmacy recently when a lady around my age was standing next to me, looking for Motrin. I handed her a bottle of ibuprofen and a bottle of Motrin. I asked her to read the labels. Motrin was priced at $11.95 for 30 pills. The generic brand was $1.99 for 45 pills. Same medicine, should be same price, right? No, big brand names still think they have to pay for all that advertising. Many people believe they are getting a superior product if they pay more. Not so. The pills in each bottle were exactly the same.

Whenever I hear of a diet aid that absolutely works or a new product that cleans better than anything I’ve ever used before, I always find out what the active ingredient is. Then I look for a non-brand product with that ingredient. It is always the cheaper product and, if it works at all, it works just as well as a generic as it does when a big corporation produces the product.

Doing a little homework is always worth the time. I had a wart on one of my fingers a while back. I went to the store to buy something that would safely remove the wart. I picked up the leading brand name product and read the label. Salicylic acid was the only ingredient. It came in a tiny .045 fluid-ounce bottle. I found a 6-ounce bottle of salicylic soap for $4.00. The name brand item $9.95. The wart was gone in three days.

Whatever new product comes out, whether it is something to help you lose weight or something that will clean your house all by itself, read the label. Find the active ingredients, then find a non-brand product that contains the active ingredients. Compare the costs. Buy the least expensive. I promise, the generic will work just as well, even if they didn’t put it in a pretty box with a cute logo.

It is just using common knowledge to get what you need and pay the least amount possible. I have shown people in stores how they can save $10, $20 or more dollars by buying generic and they still buy the brands from big corporations that suck up all the tax breaks and become billionaires.

Times are hard now, but we haven’t seen anything yet. The cost of food, medicines and other essentials, such as personal grooming aids and household cleaners and detergents will soon be priced out of the average person’s budget. Look for cheaper versions that will do the same thing at a fraction of the cost.

Always, always, always, read the label. Know what it is you are paying for. No one has ever complained about saving money.

 

 

Advertisements

13 thoughts on “Always Read the label

  1. My husband is a name brand believer. After twenty years with him, though, I think I’m finally starting to turn him to generics. I was only able to do it when Costco started carrying both name brands and generics under their Kirkland label. I was able to show him that they are identical but Kirkland gives you 600 tablets for $9.99 whereas the name brand gives you 45 tablets for the same amount.

    • Wow! A big difference, right? There are a few things that don’t compare to the name brands in quality, but mostly, the bargain is in generics. I’m glad you were able to get him to see the light.

      ________________________________

  2. Excedrin Migraine Medication and Excedrin Extra Strength Pain reliever contain the exact same amount of active ingredients: Active Ingredients: Each tablet contains: Acetaminophen USP (250 mg (pain reliever)), Aspirin (250 mg (pain reliever)), Caffeine (65 mg (pain reliever aid)) The cost of 100 migraine caplets is $12.99. The cost of 200 Pain Reliever Caplets is $15.99. Almost twice as many pills for $3.00 more AND they contain the exact same amounts of active ingredients. Excellent Blog Post!

    • Thanks so much for reading and commenting. Your comment is exactly what I try to get across to people. Never just buy the brand. By checking the labels, you save a bundle of money. We can’t let the big corporations win the battles.

      ________________________________

  3. My husband is the same way as you. He is always reading the labels on the generic brands and matching them to the name brand ones. He taught me to do likewise. And so far, all the generics matched the named brad ones. So we buy generic. 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s